Alert archive / Texas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood watch at Jul 27, 2017, 3:39 AM CDT for Cimarron County, Oklahoma; 4 counties in Texas. It took effect at Jul 27, 2017, 1:00 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2017, 3:39 AM CDT (08:39 UTC)
- In effect from
- Jul 27, 2017, 1:00 PM CDT
- Expired
- Jul 28, 2017, 7:00 AM CDT
- In force
- 18 hr
- Issued by
- NWS Amarillo, TX
- Flood severity
- None
Counties Cimarron County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Oldham County, TX
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 8.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 2711 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
047 WGUS64 KAMA 270839 FFAAMA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Amarillo TX 339 AM CDT Thu Jul 27 2017 OKZ001-TXZ001-006-271800- /O.NEW.KAMA.FF.A.0002.170727T1800Z-170728T1200Z/ /O.CON.KAMA.FF.A.0001.000000T0000Z-170727T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cimarron-Dallam-Hartley- Including the cities of Boise City, Keyes, Dalhart, Hartley, and Channing 339 AM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Portions of Oklahoma and Texas, including the following areas, in Oklahoma, Cimarron. In Texas, Dallam and Hartley. * Until 7 AM CDT this morning * Scattered to numerous thunderstorms with heavy rain are expected across the western Oklahoma Panhandle and the far northwestern Texas Panhandle tonight into Thursday morning. Areas within the watch are expected to receive periods of heavy rainfall due to slow moving thunderstorms in a moist environment. This may product excessive runoff and possible flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && The National Weather Service in Amarillo has issued a * Flash Flood Watch for portions of Oklahoma and Texas, including the following areas, in Oklahoma, Cimarron. In Texas, Dallam and Hartley. * From 1 PM CDT this afternoon through Friday morning * Scattered to numerous thunderstorms with heavy rain are expected across the western Oklahoma Panhandle and the far northwestern Texas Panhandle tonight into Thursday morning. Areas within the watch are expected to receive periods of heavy rainfall due to slow moving thunderstorms in a moist environment. This may product excessive runoff and possible flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ TXZ011-016-271800- /O.NEW.KAMA.FF.A.0002.170727T1800Z-170728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Oldham-Deaf Smith- Including the cities of Vega and Hereford 339 AM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH FRIDAY MORNING... The National Weather Service in Amarillo has issued a * Flash Flood Watch for a portion of Texas, including the following areas, Deaf Smith and Oldham. * From 1 PM CDT this afternoon through Friday morning * Scattered to numerous thunderstorms with heavy rain are expected across the western Oklahoma Panhandle and the far northwestern Texas Panhandle tonight into Thursday morning. Areas within the watch are expected to receive periods of heavy rainfall due to slow moving thunderstorms in a moist environment. This may product excessive runoff and possible flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
807 WGUS64 KAMA 271735 FFAAMA Flood Watch National Weather Service Amarillo TX 1235 PM CDT Thu Jul 27 2017 OKZ001-TXZ001-006-011-016-280400- /O.CON.KAMA.FF.A.0002.170727T1800Z-170728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- Including the cities of Boise City, Keyes, Dalhart, Hartley, Channing, Vega, and Hereford 1235 PM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Portions of Oklahoma and Texas, including the following areas, in Oklahoma, Cimarron. In Texas, Dallam, Deaf Smith, Hartley, and Oldham. * Through Friday morning * Scattered to numerous thunderstorms with heavy rain are expected across the western Oklahoma Panhandle and the far northwestern Texas Panhandle tonight into Thursday morning. Areas within the watch are expected to receive periods of heavy rainfall due to slow moving thunderstorms in a moist environment. This may product excessive runoff and possible flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
324 WGUS64 KAMA 272009 FFAAMA Flood Watch National Weather Service Amarillo TX 309 PM CDT Thu Jul 27 2017 OKZ001-TXZ001-006-011-016-280415- /O.CON.KAMA.FF.A.0002.000000T0000Z-170728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- Including the cities of Boise City, Keyes, Dalhart, Hartley, Channing, Vega, and Hereford 309 PM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... The Flash Flood Watch continues for * Portions of Oklahoma and Texas, including the following areas, in Oklahoma, Cimarron. In Texas, Dallam, Deaf Smith, Hartley, and Oldham. * Through Friday morning * Scattered to numerous thunderstorms with heavy rain are expected across the western Oklahoma Panhandle and the far northwestern Texas Panhandle tonight into Friday morning. Areas within the watch are expected to receive periods of heavy rainfall due to slow moving thunderstorms in a moist environment. This may product excessive runoff and possible flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
858 WGUS64 KAMA 280331 FFAAMA Flood Watch National Weather Service Amarillo TX 1031 PM CDT Thu Jul 27 2017 OKZ001-TXZ001-006-011-016-281200- /O.CON.KAMA.FF.A.0002.000000T0000Z-170728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- Including the cities of Boise City, Keyes, Dalhart, Hartley, Channing, Vega, and Hereford 1031 PM CDT Thu Jul 27 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT FRIDAY... The Flash Flood Watch continues for * Portions of Oklahoma and Texas, including the following areas, in Oklahoma, Cimarron. In Texas, Dallam, Deaf Smith, Hartley, and Oldham. * Until 7 AM CDT Friday. * Scattered thunderstorms with heavy rain may develop across the western Oklahoma Panhandle and the western Texas Panhandle later tonight into early Friday morning. Areas within the watch may receive heavy rainfall in a short time due to slow moving thunderstorms in a moist environment. This may produce excessive runoff and possible flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Andrade
976 WGUS64 KAMA 281143 FFAAMA Flood Watch National Weather Service Amarillo TX 643 AM CDT Fri Jul 28 2017 OKZ001-TXZ001-006-011-016-281245- /O.EXP.KAMA.FF.A.0002.000000T0000Z-170728T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Cimarron-Dallam-Hartley-Oldham-Deaf Smith- Including the cities of Boise City, Keyes, Dalhart, Hartley, Channing, Vega, and Hereford 643 AM CDT Fri Jul 28 2017 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING... The Flash Flood Watch for portions of Oklahoma and Texas will expire at 7 AM CDT this morning. Thunderstorms have diminished overnight across the Watch area and the threat of heavy rainfall has decreased early this morning. $$ Schneider
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 12:16 AM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 27, 12:16 AM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1216 AM CDT Thu Jul 27 2017
.AVIATION...
06Z TAF Cycle
Showers and thunderstorms, some with very heavy rainfall and
strong gusty and erratic winds, will impact all three TAF sites
through 06Z Friday. Will include at least a VCTS or VCSH or TEMPO
group at all three TAF sites until around 10Z to 12Z Thursday for
now but may need additional TEMPO groups or prevailing showers and
thunderstorms after 12Z Thursday. MVFR ceilings can be expected in
and near the showers and thunderstorms but should remain VFR
ceilings outside of the activity. Winds at the Dalhart and Guymon
TAF sites will remain northeast to east 5 to 15 knots through 06Z
Friday. Winds at the Amarillo TAF site will be mainly from the
south and southwest 10 to 20 knots with some higher gusts possible
but becoming northeast to east after 13Z to 15Z Thursday 5 to 15
knots.
Schneider
&&
.PREV DISCUSSION... /Issued 701 PM CDT Wed Jul 26 2017/
AVIATION...
For the 00Z TAFs, showers and thunderstorms will continue to
develop across the Oklahoma and Texas Panhandles this evening and
tonight as a cold front slowly moves south across the area later
tonight and Thursday morning. Have incorporated mention of
thunderstorms at all terminal sites for various times during this
fcst cycle. Due to some uncertainty in timing of storms and
attendant CIGS and VSBYS, amendments may become necessary.
Andrade
PREV DISCUSSION... /Issued 403 PM CDT Wed Jul 26 2017/
DISCUSSION...
Not a lot of changes in this forecast compared to the previous.
Fairly broad mid/upper level high pressure spinning over TX/NM.
Winds aloft will be weak and vary from west to north depending on
smaller scale waves coming off the Rockies. A cold front is being
sampled with most of the cooler air up in northern KS over to the
Front Range. However, a surface low is positioned over north-
central KS which has helped switch winds to the north over the OK
Panhandle along with a weak baroclinic zone. Isolated
Thunderstorms are beginning to develop along this boundary. A
surface trough is situated roughly over the Canadian River Valley
where scattered CU and a few towering CU are trying to break a
weak cap. Any activity that does develop south of the boundary
should be isolated single cell, short lived thunderstorms with
some downburst potential given steep low level lapse rates,
moderate instability and downdraft CAPE on the order of 1000-1500
J/kg. Warm 500mb temperatures should keep hail growth minimal.
Thunderstorm chances go up considerably this evening and overnight
as a shortwave develops off the Rockies on the northern periphery
of the high pressure. Model guidance shifts this wave eastward
with most of the PVA across the northern zones. The frontal
boundary will be the focus for enhanced moisture convergence with
pos low level theta-E advection coming in behind the front. PWAT
values are expected to increase to 1.5 to 2.0 inches with surface
dew points increasing well into the mid to upper 60s along the
boundary. CAMs and medium range guidance have been consistent with
initiating a large area of thunderstorms across the northwestern
zones where the best forcing along the boundary combine with the
mid level forcing from the shortwave. Due to the high PWATs, weak
mid level flow and shear vectors oriented parallel to the
boundary, storms should be efficient heavy rain producers. Have
issued a flash flood watch for the far northwestern TX Panhandle
and far western OK Panhandle for the overnight and early morning
period. Severe potential overnight looks low as storms become
elevated and loose maximum buoyancy potential (MLCAPE values drop
to around 1000 J/kg given low mid level lapse rates) and weak
shear. Can't completely rule out some severe downburst winds
become strong enough to break the surface inversion, but it seems
unlikely as the surface inversion is progged to be fairly strong.
The overnight convection may congeal into an MCS and slowly move
southeast until the forcing from the upper level shortwave shifts
east of the area. This should lead to possible lull in activity
Thursday morning after 12z as the convection becomes less
organized and coverage decreases. Their are some differences in
model guidance on how far south the surface boundary will push,
with medium range guidance keeping it stalled over the northern
zones. However, short term guidance (NAMNest and NMM/ARW) suggest
this boundary may push as far south as the I40 corridor. This
seems plausible given overnight storm cold pools should help
advance the boundary south. Thus, shifted higher chance pops south
covering most of the southern Panhandles. There is not a clear
indication of a shortwave, but convergence along the boundary and
the very moist vertical profiles will lead to at least scattered
thunderstorm development. Storms should continue to be efficient
rain producers with similar environmental conditions to Wednesday
night so will need to watch for flooding potential.
Rain chances will continue through the extended as statistical and
deterministic guidance keeps moisture in place, especially across
the eastern zones. The upper level high isn't progged to move
much until later next week when models do suggest that it will
shift westward leaving the Panhandles in more dominant northwest
flow. Still, occasional shortwaves and the existence of lingering
boundaries will keep chance pops through the next 7 days.
Temperatures will also stay much closer to average, if not
slightly below average beyond the day 1 forecast.
Ward
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until 7 AM CDT this morning for the following
zones: Dallam...Hartley.
OK...Flash Flood Watch until 7 AM CDT this morning for the following
zones: Cimarron.
&&
11/29Hazardous weather outlook, Jul 26, 4:15 PM CDT, 11 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 415 PM CDT Wed Jul 26 2017 OKZ001>003-TXZ001>020-270915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 415 PM CDT Wed Jul 26 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across portions of the Texas and Oklahoma Panhandles. A few storms maybe strong with gusty winds and small hail being a threat along with localized flooding. The western Oklahoma Panhandle and northwestern Texas Panhandles will have a higher potential for flash flooding, thus, a Flash Flood Watch has been issued for those areas through early Thursday morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Flash Flood Watch has been issued through early Thursday morning for the western Oklahoma Panhandle and northwestern Texas Panhandle for efficient rain producing storms lingering in those areas. Otherwise, there is a chance of thunderstorms everyday from Thursday through Tuesday. Some storms maybe strong with gusty winds and small hail possible. Localized heavy rainfall along with flooding and flash flooding will continue to be the main threat throughout this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jul 26, 10:38 PM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1038 PM CDT WED JUL 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM WILDFIRE 14 SSE WAKA 36.09N 100.96W
07/25/2017 E400 ACRE OCHILTREE TX FOREST SERVICE
0520 PM TSTM WND GST 8 W SLAPOUT 36.60N 100.26W
07/26/2017 M64 MPH BEAVER OK MESONET
0530 PM TSTM WND GST 4 NNE DARROUZETT 36.50N 100.31W
07/26/2017 E60 MPH BEAVER OK PUBLIC
0530 PM TSTM WND DMG 8 NNE DARROUZETT 36.54N 100.25W
07/26/2017 BEAVER OK EMERGENCY MNGR
10 POWER POLES BLOWN DOWN AND A CENTER PIVOT IRRIGATION
SYSTEM WAS OVERTURNED.
0700 PM TSTM WND GST 7 NE BUSHLAND 35.27N 101.99W
07/26/2017 E60 MPH POTTER TX PUBLIC
0726 PM TSTM WND GST 1 W AMARILLO 35.20N 101.83W
07/26/2017 M66 MPH POTTER TX BROADCAST MEDIA
0730 PM TSTM WND DMG 1 W AMARILLO 35.20N 101.84W
07/26/2017 POTTER TX PUBLIC
FOUR TREES BLOWN DOWN AT THIS LOCATION IN DOWNTOWN
AMARILLO.
&&
EVENT NUMBER AMA1700789 AMA1700790 AMA1700791 AMA1700792 AMA1700793
AMA1700794 AMA1700795
EAThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:42 PM CDT | Special Weather Statement | AMA | Beaver | 33 min |
| Jul 27, 1:57 AM CDT | Areal Flood Advisory | AMA | Cimarron | 4 hr |
| Jul 26, 7:02 PM CDT | Special Weather Statement | AMA | Moore | 28 min |
| Jul 26, 7:04 PM CDT | Special Weather Statement | AMA | Hansford | 26 min |
| Jul 26, 7:25 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 38 min |
| Jul 26, 7:33 PM CDT | Flash Flood Warning | AMA | Oldham, Potter, Randall | 117 min |
| Jul 26, 7:39 PM CDT | Special Weather Statement | AMA | Hutchinson | 36 min |
| Jul 26, 7:52 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 41 min |
| Jul 26, 8:01 PM CDT | Special Weather Statement | AMA | Hartley | 29 min |
| Jul 26, 8:22 PM CDT | Special Weather Statement | AMA | Hansford | 23 min |
| Jul 26, 8:46 PM CDT | Special Weather Statement | AMA | Hartley | 44 min |
| Jul 26, 8:57 PM CDT | Areal Flood Advisory | AMA | Dallam, Hartley | 2 hr |
| Jul 26, 9:34 PM CDT | Special Weather Statement | AMA | Moore | 41 min |
| Jul 27, 2:00 AM CDT | Areal Flood Advisory | AMA | Deaf Smith, Oldham, Potter, Randall | 4 hr |
| Jul 27, 2:22 PM CDT | Special Weather Statement | AMA | Hansford | 23 min |
| Jul 27, 2:29 PM CDT | Special Weather Statement | AMA | Moore | 31 min |
| Jul 27, 2:45 PM CDT | Special Weather Statement | AMA | Hansford | 30 min |
| Jul 27, 3:32 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Ochiltree | 43 min |
| Jul 27, 6:28 PM CDT | Special Weather Statement | AMA | Hemphill, Wheeler | 47 min |
Nearby
Flash Flood Watches in Texas, 2017Flash Flood Watches in Oklahoma, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.